Alert archive / Iowa / Wind Advisories in 2013
Wind Advisory 8, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Oct 10, 2013, 3:54 PM CDT for 4 counties in Iowa. It took effect at Oct 11, 2013, 1:00 PM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2013, 3:54 PM CDT (20:54 UTC)
- In effect from
- Oct 11, 2013, 1:00 PM CDT
- Expired
- Oct 11, 2013, 5:48 PM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 177 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
161 WWUS73 KDMX 102054 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 354 PM CDT THU OCT 10 2013 ...STRONG WINDS BY FRIDAY AFTERNOON OVER NORTHWEST AND NORTH CENTRAL IOWA... .LOW PRESSURE DEVELOPING OVER THE ROCKIES LATE TODAY WILL STRENGTHEN AND ADVANCE INTO THE MID TO UPPER MISSOURI RIVER VALLEY FRIDAY. THIS WILL PRODUCE STRONG SOUTH TO SOUTHEAST WINDS AHEAD OF IT BY FRIDAY AFTERNOON. IAZ004>006-015-110400- /O.NEW.KDMX.WI.Y.0008.131011T1800Z-131012T0000Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG 354 PM CDT THU OCT 10 2013 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY. * TIMING...WINDS WILL INCREASE OVER THE ADVISORY AREA AROUND MIDDAY AND REMAIN STRONG THROUGH SUNSET. * WINDS...SOUTH TO SOUTHEAST WINDS WILL INCREASE TO SUSTAINED SPEEDS OF 25 TO 35 MPH DURING THE AFTERNOON. GUSTS MAY REACH OR JUST EXCEED 40 MPH. * IMPACTS...STRONG NORTHWEST WINDS MAY DISPLACE LAWN FURNITURE AND MAKE TRAVEL CONDITIONS DIFFICULT FOR VEHICLES ON WEST TO EAST ROADS FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SMALL
5 follow-up statements
709 WWUS73 KDMX 110143 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 843 PM CDT THU OCT 10 2013 ...STRONG WINDS FRIDAY AFTERNOON FOR NORTHWEST AND NORTH CENTRAL IOWA... .LOW PRESSURE DEVELOPING OVER THE ROCKIES WILL STRENGTHEN TONIGHT AND ADVANCE INTO THE MID TO UPPER MISSOURI RIVER VALLEY FRIDAY. THIS WILL PRODUCE STRONG SOUTH TO SOUTHEAST WINDS BY FRIDAY AFTERNOON OVER NORTHERN IOWA. IAZ004>006-015-110945- /O.CON.KDMX.WI.Y.0008.131011T1800Z-131012T0000Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG 843 PM CDT THU OCT 10 2013 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... * TIMING...WINDS WILL INCREASE OVER THE ADVISORY AREA AROUND MIDDAY AND REMAIN STRONG THROUGH SUNSET. * WINDS...SOUTH TO SOUTHEAST WINDS WILL INCREASE TO SUSTAINED SPEEDS OF 25 TO 35 MPH DURING THE AFTERNOON. GUSTS MAY REACH OR JUST EXCEED 45 MPH. * IMPACTS...STRONG NORTHWEST WINDS MAY DISPLACE LAWN FURNITURE AND MAKE TRAVEL CONDITIONS DIFFICULT FOR VEHICLES ON WEST TO EAST ROADS FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ REV
502 WWUS73 KDMX 110828 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 328 AM CDT FRI OCT 11 2013 ...STRONG WINDS THIS AFTERNOON FOR NORTHWEST AND NORTH CENTRAL IOWA... .LOW PRESSURE OVER THE NEBRASKA PANHANDLE WILL STRENGTHEN AND DEVELOPING OVER THE ROCKIES WILL STRENGTHEN TONIGHT AND ADVANCE INTO EASTERN NORTH DAKOTA BY THIS EVENING. THIS WILL PRODUCE STRONG SOUTH TO SOUTHEAST WINDS BY THIS AFTERNOON OVER NORTHERN IOWA. IAZ004>006-015-111700- /O.CON.KDMX.WI.Y.0008.131011T1800Z-131012T0000Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG 328 AM CDT FRI OCT 11 2013 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * TIMING...WINDS WILL INCREASE OVER THE ADVISORY AREA AROUND MIDDAY AND REMAIN STRONG THROUGH SUNSET. * WINDS...SOUTH TO SOUTHEAST WINDS WILL INCREASE TO SUSTAINED SPEEDS OF 25 TO 35 MPH DURING THE AFTERNOON. GUSTS MAY REACH OR JUST EXCEED 45 MPH. * IMPACTS...STRONG NORTHWEST WINDS MAY DISPLACE LAWN FURNITURE AND MAKE TRAVEL CONDITIONS DIFFICULT FOR VEHICLES ON WEST TO EAST ROADS FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
041 WWUS73 KDMX 111454 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 954 AM CDT FRI OCT 11 2013 ...STRONG WINDS DEVELOPING THIS AFTERNOON FOR NORTHWEST AND NORTH CENTRAL IOWA... .AN AREA OF LOW PRESSURE LOCATED OVER NORTH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTAS WILL CONTINUE TO STRENGTHEN AND TRACK INTO NORTH DAKOTA BY TONIGHT. VERY STRONG SOUTH TO SOUTHEAST WINDS ARE ANTICIPATED DURING THE AFTERNOON AND EARLY EVENING HOURS OVER NORTH CENTRAL TO NORTHWEST IOWA. IAZ004>006-015-112300- /O.CON.KDMX.WI.Y.0008.131011T1800Z-131012T0000Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG 954 AM CDT FRI OCT 11 2013 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * TIMING...EXPECT THE STRONGEST WINDS TO BEGIN EARLY THIS AFTERNOON BEFORE WEAKENING BY AROUND SUNSET THIS EVENING. * WINDS...SUSTAINED SOUTH TO SOUTHEAST WINDS ARE FORECAST TO INCREASE TO 25 TO 35 MPH DURING THE AFTERNOON WHILE GUSTS ARE LIKELY TO SURPASS 45 MPH AT TIMES. * IMPACTS...THESE STRONG WINDS MAY DISPLACE LAWN FURNITURE OR OTHER LOOSE OUTDOOR ITEMS AND POTENTIALLY MAKE TRAVEL CONDITIONS DIFFICULT AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KLP
040 WWUS73 KDMX 112038 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT FRI OCT 11 2013 ...GUSTY WINDS CONTINUE THROUGH EARLY THIS EVENING ACROSS NORTHWEST AND NORTH CENTRAL IOWA... .A STRONG AREA OF LOW PRESSURE LOCATED OVER THE DAKOTAS WILL CONTINUE TO TRACK NORTHEAST INTO SOUTHERN CANADA AND DRAG A COLD FRONT ACROSS THE STATE THIS EVENING. AHEAD OF THE COLD FRONT...STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS WILL CONTINUE OVER NORTH CENTRAL TO NORTHWEST IOWA. IAZ004>006-015-120000- /O.CON.KDMX.WI.Y.0008.000000T0000Z-131012T0000Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG 338 PM CDT FRI OCT 11 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...GUSTY WINDS WILL PERSIST THROUGH AROUND SUNSET TONIGHT. * WINDS...SUSTAINED SOUTH TO SOUTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS LIKELY TO SURPASS 40 MPH AT TIMES. * IMPACTS...THESE STRONG WINDS MAY DISPLACE LAWN FURNITURE OR OTHER LOOSE OUTDOOR ITEMS AND POTENTIALLY MAKE TRAVEL CONDITIONS DIFFICULT AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KLP
874 WWUS73 KDMX 112248 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 548 PM CDT FRI OCT 11 2013 IAZ004>006-015-120000- /O.CAN.KDMX.WI.Y.0008.000000T0000Z-131012T0000Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG 548 PM CDT FRI OCT 11 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND ADVISORY. THE WIND HAS DIMINISHED ACROSS THE ADVISORY AREA THEREFORE IT HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 10, 3:43 PM CDT, 11 minutes earlier.
Area forecast discussion, Oct 10, 3:43 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 343 PM CDT THU OCT 10 2013 .SHORT TERM.../TONIGHT/... ISSUED AT 342 PM CDT THU OCT 10 2013 TEMPERATURES AND WINDS WERE THE MAIN CONCERN TONIGHT WITH WAA EXPECTED TO CONTINUE OVERNIGHT. PRESSURE GRADIENT WILL STRENGTHEN PAST 06Z FRIDAY AS SURFACE LOW TRACKS ACROSS NEBRASKA AND INTO SOUTHERN SOUTH DAKOTA BY FRIDAY MORNING. EXPECTING INCREASING WINDS BETWEEN 06Z AND 12Z FRIDAY WHICH WILL HELP STEADY TEMPERATURES OR SLOW TO DROP OFF OVERNIGHT. WENT AT OR SLIGHTLY ABOVE 10.15Z SREF FOR MIN TEMPS TONIGHT. THE 10.12Z GFS/NAM SEEMED TOO COOL AND THE 10.12Z ECMWF WAS A BIT TOO WARM...ESPECIALLY ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA. REGARDLESS...WARMED MIN TEMPS UP A DEGREE OR TWO ACROSS THE FORECAST AREA TONIGHT. .LONG TERM.../FRIDAY THROUGH THURSDAY/... ISSUED AT 342 PM CDT THU OCT 10 2013 PATTERN WILL BE ACTIVE THROUGH THE PERIOD WITH THREE SYSTEMS TO CONSIDER. FIRST ASSOCIATED WITH STRONG FOUR CORNERS SHORT WAVE CURRENTLY IN THE BASE OF WRN CONUS LONG WAVE TROUGH WILL LIFT MORE NORTH THAN EAST INTO FRIDAY...MOVING THROUGH SD. LITTLE HAS CHANGED OVER THE PAST FEW RUNS WITH THIS FEATURE SUGGESTING VERY NARROW BAND OF WEAK CONVECTION WILL MOVE THROUGH IA MIDDAY TOMORROW WITH SEVERAL HUNDRED MUCAPES. THIS WILL BE REMNANTS OF CURRENT CONVECTION TRYING TO FORM OVER THE WRN HIGH PLAINS. WINDS STILL LOOK QUITE STRONG BY MIDDAY FRI AND FRI AFTERNOON. MSLP GRADIENT AND MIXING WILL PRODUCE SSE WINDS EITHER APPROACHING OR JUST EXCEEDING SUSTAINED ADVISORY CRITERIA /26KTS/ NORTHWEST. GUSTS WILL BE FAIRLY HIGH IN THE 30S AS WELL...BUT NOT REACHING GUST CRITERIA. CONFIDENCE IS THERE FOR A SMALL ADVISORY OVER NRN IA DURING THE AFTERNOON HOWEVER. ASSOCIATED COLD FRONT WILL LIKELY COME THROUGH WITH LITTLE OR NO PRECIPITATION WITH LARGE SCALE LIFT AND INSTABILITY AXIS NOT PHASED WITH FROPA OR CONVERGENCE. ANOTHER SHORT WAVE TRYING TO MATURE OVER CA AT THE MOMENT WILL FOLLOW CLOSE BEHIND TRACKING THROUGH THE BASE OF THE TROUGH INTO THE MID MS VALLEY FRI NIGHT. THIS WILL HAVE WEAK TO MODERATE FORCING BUT LIMITED MOISTURE RESULTING IN ONLY LOW POPS WHICH SHOULD EXIT ENTIRELY BY 12Z SAT. FAIR WEATHER AND SEASONAL TEMPERATURES SHOULD FOLLOW THROUGH THE WEEKEND AS HIGH PRESSURE DRIFTS ACROSS THE STATE. NEXT SYSTEM WILL APPROACH FROM THE SOUTHWEST TO START THE WORK WEEK. STRONGEST MID LEVEL KINEMATIC FORCING AND MOISTURE WILL REMAIN TO OUR NORTH...BUT A LOBE WILL BRUSH IA AS WELL. OUR BEST LIFT AND MOISTURE WILL BE BASED LOWER WITH ITS MAINLY THERMODYNAMIC FORCING PASSING THROUGH IA CLOSE BEHIND. INSTABILITY WILL NOT BE GREAT BUT LIKELY SUFFICIENT FOR SOME THUNDER. THIS BETTER UVM WILL STILL BE OVER ERN SECTIONS EARLY TUE...BUT WEAK WRAP AROUND MOISTURE MAY LINGER NW INTO EARLY WED. WRN CONUS TROUGH WILL BE PROGRESSIVE ENOUGH TO ADVANCE FARTHER INTO THE CENTRAL PLAINS BY THE END OF THE PERIOD. RECENT ECMWF RUNS ARE PLACING MORE EMPHASIS ON SRN STREAM WAVES IN THE BASE OF THE TROUGH WHILE THE GFS DEPICTS A MORE UNIFIED LONG WAVE TROUGH WITH WEAKER WAVES AND IA MORE INFLUENCED BY THE NRN STREAM. CONFIDENCE IS QUITE LOW BUT BOTH SCENARIOS SUGGEST SOME LOW POPS ARE WARRANTED WED NIGHT INTO THU. TEMPS WILL DROP TO BELOW NORMAL AFTER PASSAGE OF THE SECOND SYSTEM EARLY NEXT WEEK...BUT THERE IS NOT A SUFFICIENT COOL DOWN TO SUGGEST MUCH IN THE WAY OF FROST. OVERNIGHT LOWS MAY JUST DIP INTO THE MID 30S NW WED OR THU BUT CONFIDENCE IN ADEQUATE CLEARING AND LOW ENOUGH WINDS NOT THAT HIGH THROUGH THE VALID PERIOD. && .AVIATION...10/18Z ISSUED AT 1259 PM CDT THU OCT 10 2013 WINDS CONTINUE TO BE THE MAIN CONCERN OF THE FORECAST THROUGH FRIDAY. DECENT MIXING EXPECTED TO INCREASE THIS AFTERNOON BEFORE WINDS DECOUPLE BY AROUND 00Z. HOWEVER...SUSTAINED WINDS SHOULD CONTINUE OVERNIGHT AOA 10 TO 12 KNOTS WITH SOME OCCASIONAL GUSTS TO 16 KNOTS. PRESSURE GRADIENT INCREASES FRIDAY MORNING AND HAVE INCREASED WINDS PAST 12Z FRIDAY. MENTIONED GUSTS TO 30+ KNOTS FRIDAY MORNING AND COULD SEE EVEN HIGHER GUSTS BY THE AFTERNOON DURING PEAK MIXING. WINDS AT 925MB AND 850MB INCREASE TO 30-40 KNOTS AND 40-50 KNOTS BY LATE FRIDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 1 PM TO 7 PM CDT FRIDAY FOR EMMET-KOSSUTH- PALO ALTO-WINNEBAGO. && SHORT TERM...PODRAZIK LONG TERM...SMALL AVIATION...PODRAZIK
Hazardous weather outlook, Oct 10, 4:16 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 416 AM CDT THU OCT 10 2013 IAZ004>007-015>017-023>025-033>035-044-045-110930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 416 AM CDT THU OCT 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND NORTH PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SUSTAINED SOUTH WINDS MAY REACH 30 MPH OVER NORTHWEST IOWA FROM MID MORNING FRIDAY INTO THE AFTERNOON WITH GUSTS OVER 40 MPH. A FEW THUNDERSTORMS MAY OCCUR FRIDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-110930- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 416 AM CDT THU OCT 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN...CENTRAL AND SOUTHERN PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTH WINDS WILL GUST OVER 30 MPH AROUND MIDDAY FRIDAY. A FEW THUNDERSTORMS MAY OCCUR FRIDAY AND THEN IN SOUTHERN IOWA FRIDAY NIGHT. A CHANCE FOR THUNDERSTORMS RETURNS MONDAY INTO EARLY TUESDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JUNGBLUTH
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.